Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS La Crosse, WI

March 28, 2025Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2025, 6:56 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2025, 6:56 PM CDT (23:56 UTC)
Expired
Mar 28, 2025, 7:45 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KARX 282356
SVRARX
WIC019-053-290045-
/O.NEW.KARX.SV.W.0007.250328T2356Z-250329T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
656 PM CDT Fri Mar 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Clark County in central Wisconsin...
  Northern Jackson County in west central Wisconsin...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located over Humbird, or
  14 miles north of Black River Falls, moving east at 45 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Neillsville around 710 PM CDT.
  Shortville around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Chili,
Ballard Road And Pray Avenue, Wildcat Mound, Chili Corners, Highway
10 And Bald Peak Road, Lynn, and Merrillan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9072 4445 9097 4458 9103 4469 9032
      4442 9032
TIME...MOT...LOC 2355Z 261DEG 37KT 4450 9090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cecava
1 follow-up statement
394 
WWUS53 KARX 290041
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT Fri Mar 28 2025

WIC019-053-290051-
/O.EXP.KARX.SV.W.0007.000000T0000Z-250329T0045Z/
Clark WI-Jackson WI-
741 PM CDT Fri Mar 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK AND NORTHERN
JACKSON COUNTIES WILL EXPIRE AT 745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 4443 9072 4445 9097 4458 9103 4469 9032
      4442 9032
TIME...MOT...LOC 0041Z 270DEG 37KT 4457 9027 

$$

Cecava

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:13 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Scattered showers and storms mainly north of Interstate 90 tonight. The stronger storms might produce some hail.
  • A Winter Storm Watch continues for Clark and Taylor County from Saturday evening through Sunday evening. The primary concern continues to be with the ice accumulations.
Area forecast discussion, Mar 28, 5:13 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
513 PM CDT Fri Mar 28 2025

.KEY MESSAGES...

- Scattered showers and storms mainly north of Interstate 90
  tonight. The stronger storms might produce some hail.

- A Winter Storm Watch continues for Clark and Taylor County
  from Saturday evening through Sunday evening. The primary
  concern continues to be with the ice accumulations.

&&

.DISCUSSION...
Issued at 233 PM CDT Fri Mar 28 2025

Tonight

A cold front will move slowly southward toward the Interstate 90
corridor. There is not much indication of moisture transport into
this front. As a result, the CAMs are primarily showing
scattered showers and storms. The NAM Nest 4 km is the only one
showing some scattered strong storms, but they are primarily
north of Taylor County. If a storm does happen to become strong
tonight, the main threat would be hail.

Saturday afternoon

The 925 mb and 850 mb moisture transport gradually increases along
the stationary front near and just south of the Interstate 90
corridor. This results in the development of showers and few storms.
There will be addition bands of showers further north due to
850-700 mb frontogenesis.

Saturday night into Sunday

The 28.00z ECMWF ensemble has shifted further south and it is more
in line with the 28.06z and 28.12z GEFS with the clustering of their
surface lows. These surface low clusters are in general
agreement that it will track between the Interstate 90 and 94
corridors. This will result in a occasional rain along these
Interstates and south. Further north, soundings show a broad
warm nose between 900 and 700 mb and dry east and northeast
surface winds. The evaporative cooling near the surface will
result in freezing rain. The highest probabilities continue to
be near and north of Wisconsin 29. There continues to be
uncertainty of whether we need an Ice Storm Warning or Winter
Weather Advisory. Due to this, kept the Winter Storm Watch in
effect from Saturday evening through Sunday evening.

As colder air moves into the region on Sunday, the rain south of
Wisconsin 29 will gradually become a light wintry mix.

Tuesday into Thursday

The 28/12z models are in general agreement that a shortwave will
eject out of the Central Plains and move either east or northeast
into the Upper/Mid-Mississippi River Valley. This movement is
dependent upon the location of a northern stream shortwave over
Quebec and Newfoundland. In the solutions where this trough is
further west over Quebec (66% of the grand ensemble members), this
results in ridge over the Great Lakes becoming more amplified and
more of a northeast track of the surface low. This track would be
more of a rain solution for the forecast area. Meanwhile, in the
solutions where the trough is further east (more over Newfoundland -
34% of the grand ensemble members), there is a less amplified ridge
over the Great Lakes. This results in more of an eastward track of
the Central Plains shortwave. This still results in rain initially,
but as this system moves east. However, as the deformation band
moves east, this results in a wintry mix for areas along and north
of Interstate 90. The 28.00z LREF has anywhere from a 20 to 50%
chance of at 1 inch of snow or more.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 510 PM CDT Fri Mar 28 2025

Primary concern over the next 24 hours is the likelihood of
eventual IFR ceilings after 12z tomorrow. Expect these to spread
southward across the area, including RST/LSE. Secondary concern
is potential for TS over the next 6 hours. Potential appears to
be too low (20%) to include in the TAFs, but this will be
monitored closely this evening. Otherwise, winds will tend to be
out of the southwest, turning clockwise to out of the northeast
as a front pushes south Saturday morning.

&&

.CLIMATE...
Issued at 429 AM CDT Fri Mar 28 2025

Record or near record highs Today:

Fri March 28 Temperature Records

LSE High      80F/1986
LSE Warm Low  52F/1879
RST High      76F/1946
RST Warm Low 49F/1977

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Sunday
     evening for WIZ017-029.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Ferguson
CLIMATE...Zapotocny
Hazardous weather outlook, Mar 28, 2:08 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
208 PM CDT Fri Mar 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
208 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms may develop along a cold front from southeast
Minnesota into west central Wisconsin this evening. A few could
become strong with hail being the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of thunderstorms on Saturday. The primary
threat is lightning.

This weekend, widespread rain will transition to snow/wintry mix
with some light snow accumulations possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-291100-
Taylor-Clark-
208 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms may develop along a cold front this afternoon and
evening. A few could become strong with hail being the primary
hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

This weekend, widespread rain will transition to snow/wintry mix
with ice and snow accumulations possible. A winter storm watch is
in effect. Please check out the winter storm watch for details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Mar 28, 6:29 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
629 PM CDT Fri Mar 28 2025

MNZ079-290000-
Wabasha MN-
629 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WABASHA COUNTY THROUGH
700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mazeppa, or 16 miles south of Red Wing, moving east at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Wabasha around 645 PM CDT.

Other locations impacted by this storm include Pioneer Campground,
Zumbro Bottoms Campground, Oak Center, Zumbro Falls, West Albany,
County Roads 33 And 4, Highway 63 And County 2, Lock And Dam 4,
Dumfries, and Theilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4437 9255 4437 9243 4443 9243 4446 9234
      4445 9224 4444 9221 4440 9206 4438 9203
      4436 9197 4433 9192 4431 9191 4430 9192
      4424 9255
TIME...MOT...LOC 2329Z 251DEG 48KT 4432 9247

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ferguson
Local storm report, Mar 28, 6:34 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             4 NW Dodge Center       44.07N 92.91W
03/28/2025  M1.00 Inch       Dodge              MN   Public

&&

APF
Special weather statement, Mar 28, 6:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
638 PM CDT Fri Mar 28 2025

WIZ029-033-034-290015-
Jackson WI-Trempealeau WI-Clark WI-
638 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK...
NORTHWESTERN JACKSON AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH
715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osseo, or 12 miles northeast of Whitehall, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Price around 645 PM CDT.
  Humbird around 650 PM CDT.

Other locations impacted by this storm include Hog Corners, Wildcat
Mound, Highway 10 And 12, Highway 10 And Bald Peak Road, York,
Merrillan, North Branch, Sidney, Globe, and Alma Center.

This includes Interstate 94 between mile markers 90 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 9058 4443 9124 4455 9127 4460 9105
      4460 9092 4462 9092 4468 9065
TIME...MOT...LOC 2338Z 257DEG 38KT 4451 9115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cecava
Local storm report, Mar 28, 6:40 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             Oronoco                 44.17N 92.53W
03/28/2025  E0.70 Inch       Olmsted            MN   Trained Spotter

&&

APF
Local storm report, Mar 28, 6:47 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Hail             Oronoco                 44.17N 92.53W
03/28/2025  E0.88 Inch       Olmsted            MN   Public

&&

APF
Special weather statement, Mar 28, 6:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025

WIZ034-290015-
Jackson WI-
647 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JACKSON COUNTY
THROUGH 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black River Falls, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Jackson County, including the following locations... Sand Pillow,
City Point, Shamrock, The Black River Correctional Center, Pigeon
Creek Campground, Castle Mound, Potters Flowage, Vaudreuil, Bear
Bluff Township, and The Majestic Pines Casino.

This includes Interstate 94 between mile markers 114 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 9075 4416 9080 4432 9088 4442 9055
      4442 9032 4420 9032
TIME...MOT...LOC 2346Z 251DEG 36KT 4427 9075

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cecava

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:41 AM CDTWinter Storm WatchARXClark, Taylor24 hr
Mar 28, 3:06 AM CDTSpecial Weather StatementARXCrawford39 min
Mar 28, 3:41 AM CDTSpecial Weather StatementARXLa Crosse, Monroe49 min
Mar 28, 4:16 AM CDTSpecial Weather StatementARXAdams, Juneau44 min
Mar 28, 4:29 AM CDTSpecial Weather StatementARXBuffalo, La Crosse, Monroe, Trempealeau, Vernon46 min
Mar 28, 6:38 PM CDTSpecial Weather StatementARXJackson37 min
Mar 28, 6:47 PM CDTSpecial Weather StatementARXJackson28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.